Tennessee, 2013Tornado and Damaging Wind in Tennessee, October 5, 2013
October 5, 2013 · NWS MEG · 2 events in 1 county or zone
A cold front moved through West Tennessee during the evening of October 5th, 2013. One mini-supercell developed out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through West Tennessee during the evening of October 5th, 2013. One mini-supercell developed out ahead of the front. The storm produced an brief tornado and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 5, 1:54 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Oct 5, 1:54 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT OCT 5 2013
.DISCUSSION...
SKIES ARE PARTLY CLOUDY OVER MOST OF THE FORECAST AREA EAST OF THE
MISSISSIPPI RIVER AND MOSTLY CLOUDY ELSEWHERE. TEMPERATURES THIS
AFTERNOON ARE MAINLY IN THE 80S. SOME SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI WHILE A MORE SOLID LINE OF
THUNDERSTORMS HAS BEGUN TO PUSH INTO EAST ARKANSAS. WHILE THERE
ARE NO SEVERE THUNDERSTORMS AT THIS TIME...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE.
THE THUNDERSTORMS ARE AHEAD OF A COLD FRONT WHICH IS MOVING INTO
CENTRAL ARKANSAS AT THIS TIME. AS THE COLD FRONT ENTERS THE
FORECAST AREA TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD OVER THE REGION. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE MAINLY OVER NORTHEAST ARKANSAS WITH DAMAGING WINDS AS THE
MAIN THREAT. AS THE FRONT MOVES CROSSES THE MISSISSIPPI RIVER
COOLER AIR WILL START TO MOVE INTO WESTERN SECTIONS OF THE
FORECAST AREA WITH TEMPERATURES DROPPING INTO THE 50S IN THESE AREAS.
THE COLD FRONT SHOULD BE MOVING OUT OF THE FORECAST AREA BY SUNDAY
AFTERNOON SO THERE WILL STILL BE SHOWERS AND THUNDERSTORMS AROUND
SUNDAY WITH THE BEST CHANCE OF RAIN OVER EASTERN SECTIONS OF THE
FORECAST AREA. WITH THE COOLER AIR MOVING INTO MORE OF THE
FORECAST AREA ON SUNDAY TEMPERATURES WILL BE MUCH COOLER THAN
TODAY WITH HIGHS IN THE UPPER 60S TO MID 70S.
BY SUNDAY NIGHT THE COLD FRONT WILL BE OUT OF THE REGION WITH A
FEW EVENING SHOWERS POSSIBLE OVER EASTERN SECTIONS OF THE FORECAST
AREA. SKIES SHOULD CLEAR OVERNIGHT SUNDAY AND WITH LIGHT WINDS
TEMPERATURES WILL BE QUITE COOL MONDAY MORNING WITH LOWS IN THE
MID 40S TO AROUND 50 DEGREES.
BY MONDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND REMAIN IN
CONTROL OVER MUCH OF THE EASTERN U.S. FOR MUCH OF THE UPCOMING
WEEK. AS A RESULT DRY WEATHER IS EXPECTED FROM MONDAY THROUGH
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR MONDAY AND TUESDAY
BUT THEN GRADUALLY WARM ON WEDNESDAY AND THURSDAY WITH MORE
SEASONABLE TEMPERATURES RETURNING FOR FRIDAY AND NEXT SATURDAY.
THE NEXT COLD FRONT WILL BE MOVING INTO THE CENTRAL AND SOUTHERN
PLAINS ON SATURDAY SO AN ISOLATED THUNDERSTORM MAY MOVE INTO THE
REGION AHEAD OF THE FRONT.
ARS
&&
.AVIATION...
18Z TAF CYCLE (05/18Z-06/18Z)
FOR THIS AFTERNOON...VFR CONDITIONS EXPECTED TO PREVAIL AT THE TAF
SITES. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AT
KJBR...KMEM...AND KMKL AHEAD OF A COLD FRONT APPROACHING FROM THE
WEST...INCLUDED VCTS AT THESE SITES. KEPT OUT MENTION OF VCTS THIS
AFTERNOON AT KTUP...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS. WINDS
S-SW 8-12 KTS.
A STRONG COLD FRONT WILL MOVE ACROSS THE MIDSOUTH TONIGHT AND SUNDAY
MORNING. THE FRONT IS FORECAST TO MOVE THROUGH KJBR AROUND
04Z...KMEM 07Z...KMKL 10Z...AND KTUP 13Z. A LINE OF SHOWERS AND
THUNDERSTORMS IS FORECAST TO DEVELOP ALONG THE FRONT WITH MVFR / IFR
CONDITIONS. SHOWERS WILL CONTINUE BEHIND THE FRONT FOR SEVERAL HOURS
WITH IFR CONDITIONS POSSIBLE. WINDS TURNING W-NW AT 6-8 KTS
FOLLOWING THE FRONTAL PASSAGE.
DRIER AIR WILL SPREAD INTO THE REGION FROM THE WEST SUNDAY WITH
CONDITIONS IMPROVING TO VFR AT KJBR AROUND 06/11Z...KMEM
06/14Z...AND KMKL 06/17Z.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 61 70 51 71 / 90 50 10 0
MKL 60 69 44 68 / 90 70 20 0
JBR 54 71 47 71 / 90 30 10 0
TUP 67 75 49 74 / 60 80 30 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 10:32 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SAT OCT 5 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SAT OCT 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY WEST OF A WYNNE ARKANSAS TO TIPTONVILLE TENNESSEE LINE.
THIS DOES INCLUDE THE CITY OF JONESBORO ARKANSAS. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT IN THE
SLIGHT RISK AREA.
Tornado, Obion
- When
- October 5, 5:52 PM CST to 5:53 PM CST
- Where
- Obion County, 1.56 mi NE of Sharps Ferry to 1.74 mi NE of Sharps Ferry
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 36.234, -89.249
A tornado briefly touched down in an open field just west of the Obion River Bridge on Highway 51. No damage occurred.
Thunderstorm Wind, Obion
- When
- October 5, 6:50 PM CST to 7:00 PM CST
- Where
- Obion County, 0.83 mi SW of South Fulton to South Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.491, -88.880
Straight line winds knocked down several trees and power lines in South Fulton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, October 5 to 14, 2013$139,000 · 52 kt wind · 11 events
- Tornado and Flash Flooding in Wisconsin, October 5, 2013$69,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Kentucky, October 5 to 6, 2013$15,000 · 52 kt wind · 9 events
- Damaging Winds in Indiana, October 5, 2013$14,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in Illinois, October 5 to 6, 201356 kt wind · 7 events
- Flash Flood and Flood in Illinois, October 5, 20131 in hail · 5 events
- Damaging Wind and Heavy Rain in Indiana, October 5 to 6, 2013$2,000 · 52 kt wind · 4 events
- Frost and Freeze in Utah, October 5, 20132 events
- Frost and Freeze in Oregon, October 5, 20132 events
- Avalanche in California, October 5, 20132 events
- Heavy Rain in Missouri, October 5, 20132 events
- Coastal Flood in Texas, October 5, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480244, 480245.